Nebraska, 2025

Hail and Damaging Wind in Nebraska, April 23, 2025

April 23, 2025 · NWS OAX · 3 events in 2 counties and zones

Through the afternoon and evening, scattered thunderstorms developed in southeast NE and southwest IA. The thunderstorms were pulse-like, quickly increasing in strength before weakening just as quick.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Through the afternoon and evening, scattered thunderstorms developed in southeast NE and southwest IA. The thunderstorms were pulse-like, quickly increasing in strength before weakening just as quick. Overall, hail reports ranged anywhere from 0.50-1 with wind gusts measuring up to 59 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 23, 2:03 PM CST, 53 minutes earlier. Its key messages:

  • Scattered to numerous thunderstorms developing this afternoon into tonight. A few strong to severe storms are possible, mainly south of I-80.
  • Scattered storms continue Thursday through Thursday night, again with a few strong storms possible. The weekend looks to be mostly dry.
  • While some details remain uncertain, there is potential for severe thunderstorms to move across much of the area on Monday.
Area forecast discussion, Apr 23, 2:03 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
303 PM CDT Wed Apr 23 2025

.KEY MESSAGES...

- Scattered to numerous thunderstorms developing this afternoon
  into tonight. A few strong to severe storms are possible,
  mainly south of I-80.

- Scattered storms continue Thursday through Thursday night,
  again with a few strong storms possible. The weekend looks to
  be mostly dry.

- While some details remain uncertain, there is potential for
  severe thunderstorms to move across much of the area on
  Monday.

&&

.DISCUSSION...
Issued at 303 PM CDT Wed Apr 23 2025

...Remainder of this afternoon through tonight...

Numerous thunderstorms have developed this afternoon over
northeast KS with activity focused along a w-e-oriented surface
boundary residing in that area. Latest HRRR output suggests that
convective outflow from those storms is likely to initiate
additional thunderstorms across an increasingly larger portion
of southeast NE, and eventually southwest IA, late this
afternoon into evening. While vertical shear is generally weak,
the presence of a steep-lapse-rate, moderately unstable air mass
will support vigorous up/downdrafts capable of hail up to
quarter size and/or wind gusts up to 60 mph into this evening.
Additionally, some potential for excessive rainfall and
isolated flash flooding could materialize near the NE-KS border
if the ongoing storms continue to drift north.

Since the CAMs have struggled to resolve the ongoing KS storms,
there is considerable uncertainty in the location and coverage
of any subsequent shower and thunderstorm activity later
tonight. That being said, general model consensus depicts
another wave of convection moving into the area from the west by
around midnight with that activity persisting through the
overnight hours. Severe-weather potential with the second round
of storms currently appears to be low.

...Thursday and Thursday night...

Showers and thunderstorms are likely to be ongoing tomorrow
morning ahead of a low-amplitude shortwave trough, which will
progress through the mid MO Valley later in the day. Latest CAM
data suggest a gradual decrease in areal coverage of the morning
convection by midday with the air mass gradually destabilizing
along and to the south of the residual cloud debris. By afternoon,
the CAMs indicate renewed thunderstorm development (including a
signal for rotating updrafts) across portions of far eastern NE
and western IA amidst a moderately unstable and modestly
sheared environment. While organized severe storms are not
anticipated, the potential exist for a few storms capable of
isolated occurrences of hail and/or winds approaching severe
levels.

The afternoon showers and thunderstorms are expected to shift
east of the area by Thursday evening with an additional round of
showers and storms potentially moving into our area late Thursday
night into Friday morning.

...Friday and Saturday...

A midlevel ridge is expected to build over the central U.S.
during this timeframe. with surface high pressure progressing
east through the mid MO Valley. That pattern evolution should
support a period of dry conditions, especially from Friday
afternoon through Saturday morning, with increasing shower and
thunderstorm chances (15-30%) by Saturday afternoon, mainly west
of the Missouri River. High temperatures are forecast to be in
the 60s both days.

...Saturday night through Monday...

The 12z global models are in reasonably good agreement in the
progression of a vigorous, mid/upper-level trough initially over
the Interior West into the Great Plains on Monday into Monday
night, where it will phase with a polar-branch shortwave trough
moving through the north-central states. At the surface, lee
cyclogenesis will commence Sunday over the central High Plains
with the surface low subsequently developing northeast through
the northern Plains into upper MS Valley on Monday. An attending
cold front is forecast to move through the mid MO Valley Monday
afternoon and Monday night.

The dynamic response to the approaching mid-level trough will
be manifest as a low-level jet (LLJ) over the central Plains by
as early as Saturday night. Heat and moisture fluxes occurring
along that feature will support air mass destabilization with
PoPs increasing to 30-60% Saturday night into Sunday morning.
While 30-40% PoPs will be maintained into Sunday afternoon, it's
possible these numbers are too high as any appreciable forcing
for ascent is expected to remain to the west of our area, in
closer proximity to the developing lee cyclone.

The LLJ will be maintained through the day on Sunday, leading
to breezy to potentially windy conditions with highs in the 70s.

We could see another round of elevated thunderstorms develop
(30-50% PoPs) again Sunday night as the nocturnal LLJ
reintensifies. By then, the presence of a moist, moderately
unstable air mass could support a few strong to severe storms.

On Monday, strong height falls attendant to the phasing troughs
are forecast to overspread the northern and central Plains where
a moderate to strongly unstable air mass is expected to exist,
along and east of the cold front. The specific location of the
front remains uncertain, and that will ultimately dictate how
much of our area will be at risk for severe weather. Where
storms do develop, the combination of relatively strong
vertical shear and the degree of instability will favor
organized storm modes capable of all severe weather hazards.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1213 PM CDT Wed Apr 23 2025

Considerable model variability exists in the location and
coverage of shower and thunderstorm activity later today through
tonight, due to relatively weak forcing for ascent. More weight
was given to the most recent runs of the HRRR for the -TSRA/-SHRA
timing and duration at the terminal locations. VFR conditions
are likely to prevail into this evening with increasing chances
for periods of MVFR ceilings/visibilities in and near
thunderstorms tonight. Highest confidence in prevailing MVFR
ceilings is at KOFK and KLNK late tonight into Thursday morning,
which have been included in the forecast. Finally, winds will
fluctuate between northeast and southeast with the most variable
direction expected at KOMA, which will lie close to a stationary
front.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...Mead
AVIATION...Mead
Hazardous weather outlook, Apr 23, 2:23 PM CST, 33 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
323 PM CDT Wed Apr 23 2025

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-241030-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
323 PM CDT Wed Apr 23 2025

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Thursday

A few strong to severe storms are possible through about
midnight, mainly along and south of I-80. The strongest storms may
produce hail up to an inch in diameter and/or isolated damaging
wind gusts. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday

Additional rounds of storms are expected Thursday into very early
Friday. A few strong storms will once again be possible,
especially Thursday afternoon and evening.

Monday may feature the greatest chance for scattered severe
thunderstorms over the next 7 days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected tonight or tomorrow.

The radar

The Omaha radar (KOAX), 100 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Johnson

When
April 23, 2:56 PM CST
Where
Johnson County, 0.87 mi SE of St Mary
Measured
0.75 in hail
Reported by
Public
Coordinates
40.420, -96.270

Public estimated hail up to 0.75 in diameter from an mPING report.

Hail, Johnson

When
April 23, 3:10 PM CST
Where
Johnson County, 0.87 mi SE of Cook
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.510, -96.160

Law enforcement reported measured hail up to 1 in diameter.

Thunderstorm Wind, Otoe

When
April 23, 3:15 PM CST
Where
Otoe County, 2.81 mi S of Nebraska City
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
40.610, -95.860

Measured wind gust of 59 mph from Nebraska City AWOS KAFK.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1248381, 1248382, 1248383.